Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 54, NWS Pittsburgh, PA

July 30, 2018Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 30, 2018, 1:56 PM EDT for Indiana County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2018, 1:56 PM EDT (17:56 UTC)
Expired
Jul 30, 2018, 5:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Indiana County, PA

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:49 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 30, 1:49 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
149 PM EDT Mon Jul 30 2018

.SYNOPSIS...
Daily shower and storm chances are expected through the week
with increased moisture and passage of slow moving low pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Minimal changes made with the noon update. Precipitation
continues to be concentrated south and east of Pittsburgh, and
some parts of Ohio could be dry for the next few hours. Still
keeping an eye on the marginal risk for both severe storms and
excessive rainfall.

Previous discussion...

Moisture advection in southwesterly flow will increase as a
longwave trough over the midwest deepens today and a shortwave
crosses and returns showers and storms to the region. Gusty
winds will be possible with stronger storms. On average a
half of an inch of rain is forecast across the forecast area
with the highest amounts south and east of Pittsburgh. Daytime
highs will top out slightly below normal.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
The aforementioned longwave trough will be slow to progress and
likely showers/chc thunderstorms are in the forecast through
the mid week. The most likely time for precipitation still
appears to be Tuesday and Tuesday night as a surface warm front
crossing the region. Temperatures will be average.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The upper trough will persist into the weekend, although models
show a bit more variability as to the location of
showers/storms, and have therefore followed a diurnal curve of
precipitation chances through the extended forecast.
Temperatures will continue to be seasonable, then increase
slightly for the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Showers and a few embedded thunderstorms will continue along the
ridges east of Pittsburgh this afternoon, with localized
MVFR/IFR conditions possible. Activity will become more
scattered during the late afternoon and early evening, and have
handled this with VCSH/VCTS for now.

Overnight, moisture continues to increase as southwest flow
aloft builds around a trough digging into the lower Ohio
Valley. Ceilings will drop to MVFR levels areawide overnight,
and IFR is possible along/north of I/80 and along the ridges in
developing southeast low-level flow. More widespread showers and
thunderstorms will develop after sunrise, with MVFR restrictions
continuing.

OUTLOOK...
Periodic restrictions are likely this week with persistent
moist southerly flow and multiple disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 30, 5:44 AM EDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
544 AM EDT Mon Jul 30 2018

MDZ001-OHZ059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-021-
509>514-310945-
Garrett-Belmont-Noble-Monroe-Allegheny-Armstrong-Indiana-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
544 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

A few strong to marginally severe thunderstorms will be possible
today. Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-WVZ001-310945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-
Hancock-
544 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 30, 10:14 AM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1014 AM EDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 NW NORTH MILLS        41.32N  80.20W
07/26/2018  E1.00 INCH       MERCER             PA   PUBLIC

            HAIL OF AT LEAST THE SIZE OF NICKELS AND QUARTERS
            DESTROYED VEGETABLE GARDEN AND TOOK LEAVES OFF TREES

&&

EVENT NUMBER PBZ1803310

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:58 AM EDTAreal Flood AdvisoryPBZIndiana23 min
Jul 30, 12:20 PM EDTFlash Flood WarningPBZIndiana3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.